Magazine article USA TODAY

Cisplatin Cancer Drug a Major Cause

Magazine article USA TODAY

Cisplatin Cancer Drug a Major Cause

Article excerpt

Scientists have found a new way to explain the hearing loss caused by cisplatin, a powerful drug used to treat many forms of cancer. Utilizing a highly sensitive technique to measure and map cisplatin, researchers learned that forms of the drug build up in the inner ear. They also found a region in the inner ear that could be targeted for efforts to prevent hearing loss from cisplatin. The study was published in Nature Communications.

Cisplatin--discovered in 1965--and similar platinum-based drugs are prescribed for an estimated 10% to 20% of all cancer patients. The drugs cause permanent hearing loss in 40% to 80% of adults and at least half of children. The new findings help explain why: cisplatin is so toxic to the inner ear that hearing loss gets worse after each treatment and even can occur long after treatment. It also is more severe in children than adults. In most areas of the body, cisplatin is eliminated within days or weeks after treatment but, in the inner ear, the drug remains much longer. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.